Alert archive / Georgia / Freeze Warnings in 2018

Freeze Warning 9, NWS Atlanta, GA

April 16, 20189 counties in Georgia

NWS Atlanta, GA issued this freeze warning at Apr 16, 2018, 1:59 PM EDT for 9 counties in Georgia. It took effect at Apr 17, 2018, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2018, 1:59 PM EDT (17:59 UTC)
In effect from
Apr 17, 2018, 12:00 AM EDT
Expired
Apr 17, 2018, 9:00 AM EDT
In force
9 hr
Issued by
NWS Atlanta, GA

Counties Dawson County, GA, Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Towns County, GA, Union County, GA, White County, GA

The radar

The Atlanta radar (KFFC), 152 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WWUS72 KFFC 161759
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
159 PM EDT Mon Apr 16 2018


GAZ006>009-170230-
/O.UPG.KFFC.FZ.A.0008.180417T0600Z-180417T1300Z/
/O.NEW.KFFC.FZ.W.0009.180417T0400Z-180417T1300Z/
/O.CON.KFFC.WI.Y.0005.000000T0000Z-180417T0200Z/
Fannin-Gilmer-Union-Towns-
159 PM EDT Mon Apr 16 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
TUESDAY...

The National Weather Service in Peachtree City has issued a
Freeze Warning, which is in effect from midnight tonight to 9 AM
EDT Tuesday. The Freeze Watch is no longer in effect.

* Temperatures...Upper 20s to low 30s.

* Locations...far northeast Georgia.

* Winds...Northwest at 18 to 25 MPH, with gusts to 25 to 35 MPH. 
  Gusts may briefly reach 45 MPH in the higher elevations.

* Timing...Winds will increase through the day. Peak speeds are
  expected through 8 PM. Freezing temperatures from midnight
  tonight until 9 AM Tuesday.

* Impacts...These winds may break tree branches and down weaker
  trees, particularly those in saturated soils due to heavy
  rainfall. Unsecured outdoor items may be blown around. Freezing
  temperatures will likely damage tender plants that have already
  sprouted, budded or flowered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Wind Advisory means that sustained wind speeds of at least
20 mph...or gusts to 35 mph or stronger are expected. Winds this
strong can make driving difficult...especially for high profile
vehicles. Use extra caution.

&&

$$

GAZ005-013>016-170230-
/O.NEW.KFFC.FZ.W.0009.180417T0400Z-180417T1300Z/
/O.CON.KFFC.WI.Y.0005.000000T0000Z-180417T0200Z/
Murray-Pickens-Dawson-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
159 PM EDT Mon Apr 16 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
TUESDAY...

The National Weather Service in Peachtree City has issued a
Freeze Warning, which is in effect from midnight tonight to 9 AM
EDT Tuesday.

* Temperatures...Upper 20s to low 30s.

* Locations...far northeast Georgia.

* Winds...Northwest at 15 to 22 MPH, with gusts to 25 to 35 MPH. 
  Gusts may briefly reach 40 MPH in the higher elevations.

* Timing...Winds will increase through the day. Peak speeds are
  expected through 8 PM. Freezing temperatures from midnight
  tonight until 9 AM Tuesday.

* Impacts...These winds may break tree branches and down weaker
  trees, particularly those in saturated soils due to heavy
  rainfall. Unsecured outdoor items may be blown around. Freezing
  temperatures will likely damage tender plants that have already
  sprouted, budded or flowered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
20 mph...or gusts to 35 mph or stronger are expected. Winds this
strong can make driving difficult...especially for high profile
vehicles. Use extra caution.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

GAZ001>004-011-012-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-170200-
/O.CON.KFFC.WI.Y.0005.000000T0000Z-180417T0200Z/
Dade-Walker-Catoosa-Whitfield-Chattooga-Gordon-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
Including the cities of Calhoun, Rome, Cartersville, Gainesville,
Marietta, Atlanta, Lawrenceville, Athens, Carrollton, 
Douglasville, East Point, Decatur, Conyers, Covington, Newnan, 
Peachtree City, Griffin, Milledgeville, Macon, Swainsboro, 
Columbus, Warner Robins, Dublin, Lumpkin, Americus, Cordele, 
and Vidalia
159 PM EDT Mon Apr 16 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* Locations...north and central Georgia.

* Winds...Northwest at 15 to 22 MPH, with gusts to 25 to 35 MPH. 
  Gusts may briefly reach 40 MPH in the higher elevations.

* Timing...Winds will increase through the day. Peak speeds are
  expected through 8 PM.

* Impacts...These winds may break tree branches and down weaker 
  trees, particularly those in saturated soils due to heavy 
  rainfall. Unsecured outdoor items may be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
20 mph...or gusts to 35 mph or stronger are expected. Winds this
strong can make driving difficult...especially for high profile
vehicles. Use extra caution.

&&

$$
2 follow-up statements
684 
WWUS72 KFFC 170210
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
1010 PM EDT Mon Apr 16 2018


GAZ005>009-013>016-171300-
/O.EXP.KFFC.WI.Y.0005.000000T0000Z-180417T0200Z/
/O.CON.KFFC.FZ.W.0009.180417T0400Z-180417T1300Z/
Murray-Fannin-Gilmer-Union-Towns-Pickens-Dawson-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
1010 PM EDT Mon Apr 16 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT TUESDAY...
...WIND ADVISORY HAS EXPIRED...

* Temperatures...Upper 20s to low 30s.

* Locations...far northeast Georgia.

* Timing...Freezing temperatures from midnight tonight until 9 AM
  Tuesday.

* Impacts...Freezing temperatures will likely damage tender 
  plants that have already sprouted, budded or flowered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

GAZ001>004-011-012-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-170315-
/O.EXP.KFFC.WI.Y.0005.000000T0000Z-180417T0200Z/
Dade-Walker-Catoosa-Whitfield-Chattooga-Gordon-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
Including the cities of Calhoun, Rome, Cartersville, Gainesville,
Marietta, Atlanta, Lawrenceville, Athens, Carrollton, 
Douglasville, East Point, Decatur, Conyers, Covington, Newnan, 
Peachtree City, Griffin, Milledgeville, Macon, Swainsboro, 
Columbus, Warner Robins, Dublin, Lumpkin, Americus, Cordele, 
and Vidalia
1010 PM EDT Mon Apr 16 2018

...WIND ADVISORY HAS EXPIRED...

Winds have diminished to below critical thresholds. Therefore, the
wind advisory was allowed to expire. 

$$
601 
WWUS72 KFFC 170709
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
309 AM EDT Tue Apr 17 2018

GAZ005>009-013>016-171300-
/O.CON.KFFC.FZ.W.0009.000000T0000Z-180417T1300Z/
Murray-Fannin-Gilmer-Union-Towns-Pickens-Dawson-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
309 AM EDT Tue Apr 17 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* Temperatures...Mid 20s to low 30s.

* Locations...far northeast Georgia.

* Timing...Freezing temperatures until 9 AM Tuesday.

* Impacts...Freezing temperatures will likely damage tender 
  plants that have already sprouted, budded or flowered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at Apr 16, 12:57 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 16, 12:57 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
1257 PM EDT Mon Apr 16 2018

.UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 1045 AM EDT Mon Apr 16 2018/

UPDATE...
Cold air stratocu is spitting light snow showers or flurries
across portions of n GA this morning and will Not amount to
anything significant except for possibly a dusting over the
higher elevations of the mountains.

The clouds will slowly dissipate with time.

BDL

SHORT TERM /Today through Tuesday/...

Temperature drop has leveled off across the forecast area just a
bit but still firmly entrenched in a cold air advection pattern.
Mid to upper 30s are the rule across the northern tier and with
several hours of cooling left, could see a few sites approach the
freezing mark. Limitations will be the continued abundant cloud
cover areawide as well as the elevated winds. Still continue to
see light rain move through as well with Central GA activity about
to exit with the focus to shift to NE GA for the remainder of the
morning. Surface temps and thickness values still support a mix
with no accumulations through the early morning hours.

Clouds look to stick around for much of the day, especially across
far north GA which will affect temp recovery. Will likely knock
down guidance highs several degrees given this fact with some
sites perhaps already seeing their high at midnight.

Winds will be the big deal for today with some of the highest
values I have seen in awhile with the gridded Lamp. Now it has
been too high with its initialization so will have to take with a
grain of salt but it does indicate 25G35 at Atlanta for this
afternoon. Have taken off 5 knots from the guidance but this still
yields values well into the wind advisory range.

Cold temps to continue into the overnight with decreased winds and
clouds. Getting some sub freezing temps for far NE GA zones and
have gone Freeze Watch there. Although frost will not be prevalent
given continued dry conditions and some wind, patchy will still be
possible and have included in grids.
Deese

LONG TERM /Tuesday Night through Sunday/...

High pressure will be in control to start off the long term. Surface
high pressure anchored across the northern GOM will slide eastward,
off the SE coast through the day Wednesday, eventually retreating
further offshore ahead of the next front.  As a result southwesterly
winds will help temperatures climb above normal on Wednesday.  A
closed low will move across the Great Lakes region Wednesday night
shifting towards New England. A trailing cold front will move
through the region Thursday. Given the dynamics associated with this
system will be far north of the area and moisture is lacking, expect
a mainly dry front with the far northern tier of GA having the best
chance to squeeze any moisture out.

High pressure will build back into the region from the upper mid-
west, moving east off the mid-atlantic by Saturday night. It is
from this point where models diverge with the next storm system.
When looking aloft, the GFS/ECMWF patterns are starkly different.
This will definitely translate into differences in timing,
dynamics and kinematics. The GFS solutions shows the storm
system/surface low approaching early Sunday, while the ECMWF is
about 18 hours later. Given that models have seemed to rush the
onset time of storm systems as of late in the long/mid term, will
side slightly more closely with the ECMWF, especially in regards
to the best chance pops. Have introduced rain chances late
Saturday into Sunday (which is likely too soon), with the
heaviest rain occurring Sunday afternoon through the overnight.
Also, there seems to be some instability surging from the south,
but not until Sunday evening/overnight. Therefore, added thunder
during this time.

26

&&

.AVIATION...
18Z UPDATE...
For the most part, VFR conditions through the period with lower
VFR ceilings/some mvfr ceilings, over portions of n GA
diminishing. Surface winds WNW 15-20 kts with gusts 25-30 kts,
weakening/diminishing overnight.

//ATL CONFIDENCE...18 UPDATE...
Medium to High confidence on all elements.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          55  37  70  52 /  10   0   0   0
Atlanta         55  40  71  53 /   5   0   0   0
Blairsville     46  31  65  47 /  30   5   0   0
Cartersville    53  36  71  51 /   5   0   0   0
Columbus        61  42  75  53 /   5   0   0   0
Gainesville     51  38  68  52 /  10   0   0   0
Macon           61  39  74  50 /   5   0   0   0
Rome            54  36  72  51 /   5   0   0   0
Peachtree City  57  38  72  50 /   5   0   0   0
Vidalia         63  44  73  53 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM EDT this evening for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fannin...Fayette...Floyd...Forsyth...Gilmer...Glascock...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Montgomery...
Morgan...Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Towns...Treutlen...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...Wheeler...
White...Whitfield...Wilcox...Wilkes...Wilkinson.

Freeze Watch from late tonight through Tuesday morning for the
following zones: Fannin...Gilmer...Towns...Union.

&&

AVIATION...BDL
Hazardous weather outlook, Apr 16, 11:38 AM EDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1138 AM EDT Mon Apr 16 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1138 AM EDT Mon Apr 16 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Wind Advisory is in effect for all of North and Central Georgia
through 10 PM tonight.

A Freeze Watch is in effect for far Northeast Georgia from late
tonight through Tuesday Morning.

A cold front has exited the region with winds gusting from the
west. Expect these winds to increase through the day with gusts
upwards of 30 to 40 miles per hour during the afternoon,
especially across the higher elevations. Cooler temperatures are
also expected with below freezing temperatures in the higher
elevations of northeast GA by Tuesday AM.

Outdoor plants and sensitive vegetation may need to be protected.
Future updates to the forecast may include a Freeze Warning with
additional information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through today.

In the hours before

Local storm report, Apr 16, 9:56 AM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
956 AM EDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     TSTM WND DMG     3 W HIGGSTON            32.22N  82.52W
04/15/2018                   MONTGOMERY         GA   EMERGENCY MNGR

            TREE REPORTED DOWN ON RABBIT RUN RD. AT THE
            INTERSECTION WITH MORRIS RD. THE TREE ALSO BROUGHT DOWN
            POWER LINES.

&&

EVENT NUMBER FFC1800080

KING
Special weather statement, Apr 16, 10:32 AM EDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1032 AM EDT Mon Apr 16 2018

GAZ001>009-011-013>016-161730-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Pickens-Dawson-Lumpkin-White-
1032 AM EDT Mon Apr 16 2018

...LIGHT SNOW SHOWERS OR FLURRIES IN FAR NORTH GEORGIA LATE THIS
MORNING...

Some lingering moisture with an upper disturbance is resulting in
some light snow shower or flurry development for a portion of far
north Georgia this morning. A light dusting is possible especially
in the higher elevations along and north of a line from
Summerville to Jasper to Cleveland. This should taper off by early
afternoon. There could be a few minor slick spots especially on
any elevated surfaces.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 9:47 PM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more24 hr
Apr 16, 3:30 AM EDTFreeze WatchFFCFannin, Gilmer, Towns, Union10 hr

Nearby

Freeze Warnings in Georgia, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.